Alert archive / California / Red Flag Warnings in 2019

Red Flag Warning 5, NWS Reno, NV

September 9, 2019

NWS Reno, NV issued this red flag warning at Sep 9, 2019, 8:13 AM PDT. It took effect at Sep 9, 2019, 1:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2019, 8:13 AM PDT (15:13 UTC)
In effect from
Sep 9, 2019, 1:00 PM PDT
Expired
Sep 9, 2019, 9:00 PM PDT
In force
8 hr
Issued by
NWS Reno, NV

The text

As transmitted.

304 
WWUS85 KREV 091513
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
813 AM PDT Mon Sep 9 2019

CAZ273-100400-
/O.NEW.KREV.FW.W.0005.190909T2000Z-190910T0400Z/
Mono and Eastern Alpine Counties-
813 AM PDT Mon Sep 9 2019

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR MONO COUNTY
SOUTH OF BRIDGEPORT...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
1 PM this afternoon to 9 PM PDT this evening.

* Affected Area...Fire Zone 273 Mono and Eastern Alpine Counties.
  Only the southern half of the zone will be affected, south of
  Bridgeport.

* Winds...Southwest 15 to 25 mph with gusts around 35 mph. The
  strongest winds will be south of Bridgeport.

* Humidity...Minimum 6-12%.

* Duration...4 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
1 follow-up statement
007 
WWUS85 KREV 100357
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
857 PM PDT Mon Sep 9 2019

CAZ273-100500-
/O.EXP.KREV.FW.W.0005.000000T0000Z-190910T0400Z/
Mono and Eastern Alpine Counties-
857 PM PDT Mon Sep 9 2019

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING...

Winds have decreased over southern Mono County this evening with
gusts 20 mph or less, and are not expected to increase overnight.
Therefore the Red Flag Warning will be allowed to expire at 9 PM. 

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Sep 9, 3:38 AM PDT, 4 hours 35 minutes earlier.

Area forecast discussion, Sep 9, 3:38 AM PDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Reno NV
338 AM PDT Mon Sep 9 2019

.SYNOPSIS...

A cooling trend will continue through Tuesday when another colder
system will bring chances for showers and thunderstorms. Dry and
warmer conditions will return later this week.

&&

.SHORT TERM...

Smoke and haze will continue today as the Walker Fire remains
active along a sizable portion of its perimeter. While conditions
may have settled a little early this morning, expect another
round of breezy winds in the vicinity of the fire this afternoon
and evening as gradients over the region remain relatively tight
as a trough drops out of the Pacific Northwest. Ridges will be
gusting to 35 mph today while valleys gust 20-25 mph. Winds
decrease a little Tuesday as gradients aloft weaken while
precipitation dampens the wind field. Winds decrease further
Wednesday behind the trough. While winds do decrease Wednesday, it
should be noted that the direction will shift northeast to
east. Sierra ridges could see a weak westerly directed downslope
component, but not strong enough to rate much concern.

The approaching trough will bring chances of precipitation to
the region. Slight chances of showers and late afternoon
thunderstorms have been added to the forecast today north of a
Susanville to Gerlach line. This is primarily due to westerly flow
in the Lassen convergence zone becoming coincident with some weak
elevated instability today. Slight chances of late afternoon
thunderstorm couldn't be ruled out as heating adds a modicum of
surface instability.

More widespread chances of precipitation increase Tuesday as the
main wave pushes into the region. Rain and rain showers will be
most likely late Tuesday morning north of Interstate 80 and could
produce some beneficial light rain over the Walker Fire. By
Tuesday afternoon, the trough is projected to begin lifting
northward decreasing forcing. However, triggering along the wave
and heating will produce slight chances of thunderstorms mainly
north of Interstate 80 with low chances as far south of Highway
50. While not of much meteorlogical significance, there will be
some low chances of non-accumulating snow over the Carson Range
where elevations are high enough to poke into near freezing
temperatures.

With troughing over the region, temperatures will continue to
cool through Tuesday. Tuesday continues to be the coolest day with
western Nevada high temperatures peaking in the low 70s and low
60s for Sierra valleys. Conditions begin to become dry and warmer
by Wednesday as flat ridging develops. Highs tick upwards into the
mid/upper 70s for western Nevada and upper 60s to around 70 for
Sierra valleys. Boyd

.LONG TERM...Thursday through Sunday...

A warming trend is forecast for the end of the week into the weekend
as mainly flat ridging builds over the west. A shortwave ridge will
move over the area Thursday which will push temperatures in western
Nevada back to near 90 degrees by the end of the week with only a
few degrees of cooling through the weekend.

Early next week most ensemble models are showing a trough deepening
over the western U.S. which could bring additional cooling and
chances for precipitation back to the region by early next week.
-Zach

&&

.AVIATION...

Smoke from the Walker fire will continue to produce hazy conditions
in northwest Nevada, especially between Reno-Susanville, with
decreased slantwise visibility and possible terrain obscuration.
Haze is also possible near KMMH from the Taboose Fire in Inyo
County. West winds will pick up today dispersing some of the haze,
but continued fire activity from area fires will likely produce
thicker smoke downwind from the Walker and Taboose fires.

Usual afternoon westerly breezes are expected today with gusts up to
around 25 kts today. A few knots less wind is expected on Tuesday
with light north-northeast winds by Wednesday. This could allow more
smoke from the Walker Fire into the Reno/Carson by midweek. -Zach

&&

.REV Watches/Warnings/Advisories...
NV...Dense Smoke Advisory until 11 AM PDT this morning NVZ005.

CA...Dense Smoke Advisory until 11 AM PDT this morning CAZ071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Red Flag Warnings in California, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.